Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 56, Issue 2, Fall 2006  pp. 357-376.

The completion of a $C^*$-algebra with a locally convex topology

Authors Fabio Bagarello (1), Maria Fragoulopoulou (2), Atsushi Inoue (3) and Camillo Trapani (4)
Author institution: (1) Dipartimento di Metodi e Modelli Matematici, Facolt\`a di ingegneria, Universita di Palermo, Palermo, I-90128, Italy
(2) Department of Mathematics, University of Athens, Athens, 15784, Greece
(3) Department of Applied Mathematics, Fukuoka University, Fukuoka, 814-0180, Japan
(4) Dipartimento di Matematica ed Applicazioni, Universita di Palermo, Palermo, I-90123, Italy

Summary:  There are examples of $C^*$-algebras $\A$ that accept a locally convex $*$-topology $\tau$ coarser than the given one, such that $\widetilde{\A}[\tau]$ (the completion of $\A$ with respect to $\tau$) is a $GB^*$-algebra. The multiplication of $\A[\tau]$ may be or not be jointly continuous. In the second case, $\widetilde{\A}[\tau]$ may fail being a locally convex $*$-algebra, but it is a partial $*$-algebra. In both cases the structure and the representation theory of $\widetilde{\A}[\tau]$ are investigated. If $\overline{\A}_+^{\,\tau}$ denotes the $\tau$-closure of the positive cone $\A_+$ of the given $C^*$-algebra $\A$, then the property $\overline{\A}_+^{\,\tau} \cap (-\overline{\A}_+^{\,\tau})= \{0\}$ is decisive for the existence of certain faithful $*$-representations of the corresponding $*$-algebra $\widetilde{\A}[\tau]$.

Contents    Full-Text PDF